Alert archive / California / Flash Flood Warnings in 1997
Flash Flood Warning 40, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Dec 6, 1997, 3:00 PM PST for Orange County, San Bernardino County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 6, 1997, 3:00 PM PST (23:00 UTC)
- Expired
- Dec 6, 1997, 8:00 PM PST
- In force
- 5 hr
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
Counties Orange County, CA, San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 78 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSAN 062307 COR FFWSAN CAC059-065-071-073-070400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 300 PM PST SAT DEC 6 1997 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 800 PM PST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST CALIFORNIA ...SOUTHERN ORANGE COUNTY...WESTERN RIVERSIDE COUNTY ...SOUTHWESTERN SAN BERNARDINO COUNTY ...NORTHWESTERN SAN DIEGO COUNTY AT 3 PM DOPPLER RADAR CONTINUED TO SHOW AN AREA OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN OVER SOUTHERN ORANGE...WESTERN RIVERSIDE...SOUTHWESTERN SAN BARNARDINO...AND NORTHWESTERN SAN DIEGO COUNTIES. IN ADDITION ANOTHER LINE OF STRONG THUNDERSTORMS AND SHOWERS WAS APPROACHING THE COAST AND WILL MOVE OVER THE AFFECTED AREAS BETWEEN 4 AND 7 PM TONIGHT. THIS LINE WILL ALSO BRING VERY HEAVY RAIN..STRONG WINDS AND HAIL. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. CLARK &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 2:51 PM PST, 9 minutes earlier.
Area forecast discussion, Dec 6, 2:51 PM PST, 9 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
250 PM PST SAT DEC 6 1997
...SYNOPSIS...
THE CENTER OF A MAJOR STORM SYSTEM WILL MOVE THROUGH SOUTHERN
CALIFORNIA TONIGHT. THIS WILL BRING SHOWERS AND THUNDERSTORMS
TONIGHT...SOME WITH HEAVY RAIN. A FLASH FLOOD WATCH COVERS ALL AREAS
EXCEPT THE LOWER DESERTS TONIGHT...AND A WINTER STORM WARNING COVERS
THE RIVERSIDE AND SAN BERNARDINO COUNTY MOUNTAINS ABOVE 6500 FEET
TONIGHT FOR 8 TO 14 INCHES OF SNOW. AS THE SYSTEM MOVES EAST OF SAN
DIEGO SUNDAY...THE PRECIPITATION SHOULD TAPER TO SOME SHOWERS. A
DISTURBANCE ON THE BACK SIDE OF THE TROUGH COULD BRING MORE SHOWERS
MONDAY.
...DISCUSSION...
THE BIGGEST CONCERN RIGHT NOW IS THE SQUALL LINE ABOUT 80 MILES
OFFSHORE. NKX DOPPLER RADAR INDICATES ONE CELL HAVING AN INTENSITY
GREATER THAN 50 DBZ ALREADY...AND WITH THE HISTORY OF THE STORMS
TODAY...THE INTENSITIES GENERALLY INCREASED AS THE APPROACHED THE
COAST...SO WARNINGS OF SOME SORT MAY HAVE TO BE ISSUED WHEN THIS
SQUALL LINE HITS LAND. ALSO...LEFTOVER RAIN IN EASTERN ORANGE COUNTY
AND WESTERN RIVERSIDE COUNTY CONTINUES TO BE LOCALLY HEAVY SO THOSE
AREAS WILL NOT GET MUCH...IF ANY...OF A BREAK BEFORE THE SQUALL LINE.
ANOTHER MAJOR CONCERN IS SNOW ABOVE 6500 FEET. BIG BEAR HAS ALREADY
HAD 2 TO 6 INCHES...AND WITH THIS SQUALL LINE WITH DEEP CELLS MOVING
TOWARDS LAND...HEAVY SNOW SHOULD OCCUR WITH THE UPSLOPE IN THE SAN
BERNARDINO/RIVERSIDE COUNTY MOUNTAINS.
THE 12Z MODELS PLUS 15Z MSO SEEMED TO BE ON TRACK FOR MOVING THE
500MB VORT MAX RIGHT TOWARDS SAN DIEGO. THE TIMING OF THE VORT
MAX...NOW ABOUT 150 SOUTH OF PT CONCEPTION...IS FOR LANDFALL AROUND
12Z SUN. AFTER THAT...THE PRECIPITATION SHOULD DECREASE...BUT
RESIDUAL MOISTURE ABOVE 70 PERCENT AT 850MB WILL KEEP SCATTERED
SHOWERS IN THE AREA THROUGH MONDAY. SOME TROUGHING AT 850 AND 700MB
WILL HELP KEEP A CHANCE OF SHOWERS MONDAY TOO. AT LEAST...SKIES WILL
REMAIN MOSTLY CLOUDY...AND WITH STRONG HEIGHT GRADIENTS
ALOFT...BREEZY TO LOCALLY WINDY CONDITIONS ARE LIKELY.
SAN WE 056/064 054/064 052 07+433
MAXWELLThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 3:51 AM PST | Severe Thunderstorm Warning | SGX | Orange | 69 min |
| Dec 6, 4:28 AM PST | Flash Flood Warning | SGX | Orange | 2 hr |
| Dec 6, 6:31 AM PST | Flash Flood Warning | SGX | Orange | 59 min |
| Dec 6, 7:30 AM PST | Flash Flood Warning | SGX | Orange | 90 min |
| Dec 6, 9:00 AM PST | Flash Flood Warning | SGX | Orange | 3 hr |
| Dec 6, 9:05 AM PST | Flash Flood Warning | SGX | Riverside | 3 hr |
| Dec 6, 9:05 AM PST | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Dec 6, 9:45 AM PST | Flash Flood Warning | SGX | Orange, Riverside | 60 min |
| Dec 6, 9:45 AM PST | Severe Thunderstorm Warning | SGX | Orange, Riverside | 60 min |
| Dec 6, 11:59 AM PST | Flash Flood Warning | SGX | Orange | 61 min |
| Dec 6, 1:11 PM PST | Flash Flood Warning | SGX | Orange, Riverside, San Diego | 2 hr |
| Dec 6, 1:11 PM PST | Flash Flood Warning | SGX | San Bernardino | 2 hr |
| Dec 6, 3:00 PM PST | Flash Flood Warning | SGX | Riverside, San Diego | 5 hr |
Nearby
Flash Flood Warnings in California, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.